Cassandra Steimle, DO1, Andrew Kelts, DO1, Jennifer Jeng, DO1, Michael Kochik, DO1, Edwin Golikov, DO1, Farhan Ali, DO1, Eric Raborn, DO1, Firouzi Masoud2
1Arnot Ogden Medical Center, Elmira, NY; 2Wilkes-Barre VA Medical Center, Wilkes-Barre, PA
Introduction: Colchicine, a commonly prescribed medication for numerous medical conditions, is notorious for causing harm in the stomach and small intestine. Less commonly, damage can occur in other organs, such as the esophagus.
Case Description/Methods: A 72-year-old male with a history of gout presented to the gastroenterology clinic with a several month progression of pyrosis and dysphagia. Upper endoscopy was performed which revealed erosive esophagitis. Biopsies were obtained which revealed mitotic arrest of the cells in metaphase. On review of his medications, he had been on long-term colchicine therapy for management of his gout.
Discussion: Colchicine, an anti-inflammatory medication, acts at the cellular level by interrupting mitosis. This is achieved through disrupting neutrophil microtubules and ultimately preventing neutrophil migration and adhesion, thus, decreasing the inflammation associated with diseases, such as gout. Microscopically, mitotic arrest is commonly seen in metaphase with evidence of ringed mitoses, glandular cell apoptosis, and epithelial pseudostratification. Within the gastrointestinal tract, colchicine is most notable for causing side effects such as diarrhea and nausea. However, due to its prevention of cellular division, it can cause injury to rapidly proliferating cells within the gastrointestinal tract. Most commonly, this occurs in the small bowel and gastric antrum. We present a rare case in which evidence of colchicine toxicity is identified within the esophagus. In our patient, colchicine was discontinued and he was treated with proton pump inhibitor therapy with improvement of his symptoms.
Citation: Cassandra Steimle, DO; Andrew Kelts, DO; Jennifer Jeng, DO; Michael Kochik, DO; Edwin Golikov, DO; Farhan Ali, DO; Eric Raborn, DO; Firouzi Masoud. P1236 - COLCHICINE TOXICITY PRESENTING AS ESOPHAGITIS. Program No. P1236. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.